Maine, 2003

Lightning Strike in Maine, August 6, 2003

August 6, 2003 · NWS GYX · 1 event in 1 county or zone

Lightning struck the chimney of a home in Windham and ignited a fire that badly damaged the second floor of the structure.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck the chimney of a home in Windham and ignited a fire that badly damaged the second floor of the structure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 6, 1:05 PM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 6, 1:05 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
205 PM EDT WED AUG 6 2003

SPC CONSIDERING WW FOR WSTRN F/A.  WILL UPDATE AFD NEED BE.

EXPECT TO GO CATGRCL 1ST PD CNVCTV ACTVTY THEN SCT SHWRS WTH AREAS
OF FOG. GDNC CONTUS MIN CHC ACTVTY THRU SHORT RANGE AND WILL AT LEAST
GO WITH THOSE NUMBERS CONSIDERING WX REGIME WERE IN.  MDLS SHOW
BEST CHC FOR NO PRECIP WUD BE THU...BUT AGAIN STILL WILL GO WTH
MIN CHC.  THE MUGGIES CONTINUE THRU TUE PER MRF.  MOST NOTABLE
CHANGE OUR REDEMPTION (I.E. DRIER REGIME) IS THAT YDAS MRF
SHOWED NEXT WEEKS CHANGE IN THE UPPER FLOW WAS ONLY ON THE ORDER
OF A DAY LONG.  TDAS MRF SHOWS THE FLOW TO BE MORE NW AND CONTINUES
INTO LATE NEXT WEEK.

DROPPING SCA THIS PCKG.

.GYX...
ME...NONE.
NH...NONE.
Hazardous weather outlook, Aug 6, 4:40 AM EST, 12 hours 50 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-061545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
540 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 4:26 PM EST, 1 hour 4 minutes before
MEZ018-023-070030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
526 PM EDT WED AUG 6 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS YORK COUNTY THROUGH 615
PM...

EXPECT A LINE OF STRONG THUNDERSTORMS TO MOVE ACROSS CENTRAL AND
SOUTHERN YORK COUNTY.  AS THESE STORMS CROSS WATERBORO...ALFRED...
SANFORD AND NORTH BERWICK BY 550 PM...EXPECT WIND GUSTS TO 50
MPH...PEA TO MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN MAY FALL IN LESS
THAN 45 MINUTES.  THIS MAY RESULT IN STREET FLOODING...AS WELL AS
FLOODING OF LOW LYING AREAS.

EXPECT THE STORMS TO AFFECT THE NORTHEAST PORTION OF THE COUNTY...
NEAR BUXTON AND HOLLIS...AFTER 550 PM.

HAYES
Local storm report, Aug 6, 4:38 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
538 PM EDT WED AUG 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    NEWFIELD                  ME   WIND DAMAGE
08/06/03   YORK                           TREES DOWN. REPORTED BY
                                          EMA.

0510 PM    ACTON                     ME   WIND DAMAGE
08/06/03   YORK                           TREES DOWN. REPORTED BY
                                          EMA.
Local storm report, Aug 6, 4:41 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
541 PM EDT WED AUG 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    HOLDERNESS                NH   WIND DAMAGE
08/06/03   GRAFTON                        TREES DOWN ACROSS THE
                                          ROAD. REPORTED BY PLYMOUTH
                                          PD.
Special weather statement, Aug 6, 5:02 PM EST, 28 minutes before
MEZ018-019-070000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
602 PM EDT WED AUG 6 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL YORK AND CENTRAL
CUMBERLAND COUNTIES IN WESTERN MAINE THROUGH 700 PM...

LOOK FOR A LINE OF STRONG THUNDERSTORMS TO MOVE ACROSS CENTRAL
PORTIONS OF YORK AND CUMBERLAND COUNTIES.  AS THESE STORMS AFFECT
BUXTON...HOLLIS...WINDHAM...GORHAM AND WESTBROOK...EXPECT WIND GUSTS
TO 45 MPH...PEA TO MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

IN ADDITION...THESE STORMS WILL PRODUCE UP TO ONE AND ONE-HALF INCH
OF RAIN IN LESS THAN 45 MINUTES.  THIS WILL RESULT IN STREET
FLOODING AND FLOODING OF LOW LYING AREAS.

IF YOU PLAN TO BE OUTSIDE IN SOUTHWEST MAINE THROUGH THIS EVENING...
BE ON THE ALERT FOR THREATENING WEATHER AND SEEK SHELTER AS
THUNDERSTORMS APPROACH.

HAYES
Special weather statement, Aug 6, 5:08 PM EST, 22 minutes before
MEZ008-009-013-014-070000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
608 PM EDT WED AUG 6 2003

...LOOK FOR SCATTERED STRONG THUNDERSTORMS ACROSS THE MOUNTAINS AND
FOOTHILLS OF WESTERN MAINE THROUGH 730 PM...

AT 600 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
STRONG THUNDERSTORMS WERE BEGINNING TO DEVELOP IN PORTIONS OF
FRANKLIN AND SOMERSET COUNTIES OF WESTERN MAINE.

AS THESE STORMS AFFECT PLACES LIKE WELD...PHILLIPS... KINGFIELD...
TEMPLE AND FLAGSTAFF LAKE...THEY WILL PRODUCE UP TO AN INCH OF RAIN
IN LESS THAN 30 MINUTES...RESULTING IN LOCALIZED FLOODING.

IN ADDITION...THE STRONGER STORMS MAY PRODUCE WIND GUSTS TO 45
MPH...AS WELL AS PEA TO MARBLE SIZED HAIL.

IF YOU WILL BE OUTSIDE IN THE MOUNTAINS AND FOOTHILLS OF WESTERN
MAINE THIS EVENING...BE ON THE ALERT FOR THREATENING WEATHER AND
SEEK SHELTER AS THUNDERSTORMS APPROACH.

HAYES
Special weather statement, Aug 6, 5:15 PM EST, 15 minutes before
NHZ004-006-009-062315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
615 PM EDT WED AUG 6 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS CARROLL AND BELKNAP
COUNTIES IN EAST CENTRAL NEW HAMPSHIRE THROUGH 715 PM...

A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH BELKNAP AND
CARROLL COUNTIES WITH THE STRONGEST STORMS AFFECTING THE TOWNS OF
GILMONTON...GILFORD...NORTH CONWAY...AND JACKSON. THESE STORMS WILL
BRING WIND GUSTS TO 40 MPH...PEA SIZED HAIL...AND DANGEROUS CLOUD TO
GROUND LIGHTNING TO SOME AREAS.

IN ADDITION...THESE STORMS WILL PRODUCE UP TO ONE AND ONE-
HALF INCH OF RAIN IN LESS THAN AN HOUR.  FOLLOWING THE RECENT
RAINFALL IN PORTIONS OF BELKNAP COUNTY...ADDITIONAL RAINS COULD CAUSE
SMALL STREAMS TO RISE RAPIDLY...AND PONDING OF WATER ON ROADWAYS.

IF YOU PLAN TO BE OUTSIDE IN SOUTHWEST MAINE THROUGH THIS EVENING...
BE ON THE ALERT FOR THREATENING WEATHER AND SEEK SHELTER AS
THUNDERSTORMS APPROACH.

APFFEL

The radar

The Portland,ME radar (KGYX), 11 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cumberland

When
August 6, 5:30 PM EST
Where
Cumberland County, Windham Center
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333459.